Alert archive / Arkansas / Flash Flood Warnings in 2016
Flash Flood Warning 72, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 9, 2016, 11:49 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 11:49 PM CDT (04:49 UTC)
- Expired
- May 10, 2016, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, AR
The radar
The Memphis radar (KNQA), 166 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.6
The text
As transmitted.
290
WGUS54 KMEG 100449
FFWMEG
ARC121-100745-
/O.NEW.KMEG.FF.W.0072.160510T0449Z-160510T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 245 AM CDT
* AT 1149 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...MAYNARD...BIGGERS...RAVENDEN SPRINGS...DALTON...
ATTICA...ELKINS PARK...MIDDLEBROOK...HAMIL...BROCKETT...ELM
STORE...ELEVEN POINT...INGRAM...STOKES...BRAKEBILL...PITMAN...
ENGELERG AND WARM SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3649 9139 3650 9078 3629 9078 3629 9080
3628 9081 3625 9124 3627 9126 3633 9126
3633 9128 3637 9128 3637 9129 3639 9129
3639 9131 3642 9131 3642 9135 3647 9136
3647 9138
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:30 PM CDT, 19 minutes earlier.
Area forecast discussion, May 9, 11:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1130 PM CDT MON MAY 9 2016 .DISCUSSION... UPDATED FOR AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 937 PM CDT MON MAY 9 2016/ POTENT 500 MB SHORTWAVE PIVOTING FROM THE SOUTHERN PLAINS INTO THE MID MISSISSIPPI VALLEY TONIGHT. A 50 KT MID LEVEL JET MOVING INTO THE MIDSOUTH WHILE AN INCREASING LLJ FEEDS MOISTURE INTO THE REGION. RIGHT NOW WE ARE WATCHING A COUPLE OF AREAS. FIRST IS A CLUSTER OF STORMS ACROSS NORTHERN ARKANSAS. A BOW ECHO THAT IS NOW MOVING ACROSS NORTHERN DUNKLIN. TRAILING THIS BOW ECHO CELLS ARE TRAINING AND PRODUCING SOME HEAVY RAIN. CONCERNED ABOUT POSSIBLE FLASH FLOODING ACROSS NE AR OVER THE NEXT FEW HOURS. ALSO WATCHING ANOTHER AREA OF DEVELOPMENT FURTHER SW OF KLIT WHICH HAS BEEN INCREASING OVER THE PAST FEW HOURS. THIS SHOULD PUSH NORTHEAST INTO THE AREA WHILE FORMING INTO SOME SORT OF BROKEN LINE...WEST OF THE MS RIVER AFTER MIDNIGHT...ACCORDING TO THE LATEST HIRES DATA. DAMAGING WINDS CONTINUE TO BE THE MAIN THREAT OVERNIGHT THOUGH LOW LEVEL SHEAR IS QUITE HIGH AND AN ISOLATED TORNADO IS POSSIBLE. FORECAST IS IN GOOD SHAPE. INCREASING POPS OVER THE DELTA SW OF MEMPHIS OVERNIGHT. SJM PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/ TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW 70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM TO JUMP UP TO 77 DEGREES AT 3PM. INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION. HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT. CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850 LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES. TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE MIDDLE 70S MAY BE ENOUGH FOR CONVECTION. WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S. WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL REMAIN ELEVATED WITH HIGHS IN THE LOW 80S. FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE POPS...MAINLY IN NORTHWEST TENNESSEE. 30 && .AVIATION... ONE LINE OF SHRAS/TSRAS WILL MOVE THROUGH KMKL FROM 10/06Z-10/07Z WHILE ANOTHER LINE CONTINUES TO ORGANIZE ACROSS ARKANSAS. THIS LINE WILL PUSH THROUGH KJBR AND KMEM THROUGH ABOUT 10/09Z. EXPECT OCNL MVFR/IFR CONDS WITH ANY TSRAS. NOT SURE IF THIS LINE WILL MAKE IT THROUGH KMKL SO JUST KEPT A VCTS THERE UNTIL 10/10Z. MOST OF THE ACTIVITY WILL REMAIN NORTH OF KTUP WHERE A VCTS WILL SUFFICE FOR LATER TONIGHT. AFTER THE SHRAS/TSRAS MOVE THROUGH EXPECT A PERIOD OF MVFR CIGS THROUGH ABOUT MID MORNING ON TUESDAY. EXPECT SOUTH WINDS AT 10-15 MPH WITH HIGHER GUSTS THROUGH EARLY TUESDAY EVENING...THEN DIMINISHING WINDS. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 9, 9:13 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 913 PM CDT MON MAY 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-110415- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 913 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH THE HIGHEST THREAT IN NORTHEAST ARKANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE MAINLY ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH TONIGHT AND CONTINUING AT TIMES THROUGH THE REMAINDER OF THIS WEEK. SJM
In the hours before
Local storm report, May 9, 9:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG DALTON 36.42N 91.15W
05/09/2016 RANDOLPH AR LAW ENFORCEMENT
A FEW TREES DOWN.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:53 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 52 min |
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 52 min |
| May 9, 8:59 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 46 min |
| May 10, 12:37 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 53 min |
| May 10, 1:19 AM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 41 min |
| May 10, 1:27 AM CDT | Special Weather Statement | MEG | Crittenden, Mississippi | 48 min |
| May 10, 1:30 AM CDT | Special Weather Statement | MEG | Lee | 45 min |
| May 10, 3:35 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 26 min |
Nearby
Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.